Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS La Crosse, WI

May 25, 2018Fillmore County, Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 8:53 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 8:53 PM CDT (01:53 UTC)
Expired
May 25, 2018, 9:34 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 69 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:15 PM CDTTSTM WND DMG1 Wsw Rushford, MNSEVERAL REPORTS OF TREES DOWN ACROSS THE NORTHEAST CORNER OF FILLMORE COUNTY, ESPECIALLY NEAR RUSHFORD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:02 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS53 KARX 260153
SVRARX
MNC045-109-169-260245-
/O.NEW.KARX.SV.W.0025.180526T0153Z-180526T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
853 PM CDT FRI MAY 25 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Winona County in southeastern Minnesota...
  Southeastern Olmsted County in southeastern Minnesota...
  Northern Fillmore County in southeastern Minnesota...

* Until 945 PM CDT

* At 852 PM CDT, severe thunderstorms were located along a line
  extending from near Eyota to near Dover to near Wykoff, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Law enforcement. Wind gusts to 60 mph have been reported 
           with these storms.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  St. Charles around 900 PM CDT. 
  Fountain around 905 PM CDT. 
  Lanesboro around 915 PM CDT. 
  Rushford around 925 PM CDT. 

Other locations impacted by these severe thunderstorms include
Fillmore, Rushford Village, Saratoga, Highland and Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 9223 4394 9173 4360 9173 4376 9235
TIME...MOT...LOC 0152Z 283DEG 31KT 4403 9216 4393 9215 4378 9224 

HAIL...0.75IN
WIND...60MPH
 
$$

Lawrence
3 follow-up statements
826 
WWUS53 KARX 260214
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
914 PM CDT FRI MAY 25 2018

MNC109-260223-
/O.CAN.KARX.SV.W.0025.000000T0000Z-180526T0245Z/
Olmsted MN-
914 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of 
the area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4385 9210 4385 9208 4390 9208 4400 9205
      4394 9173 4360 9173 4371 9214
TIME...MOT...LOC 0213Z 283DEG 31KT 4399 9192 4389 9191 4374 9200 

$$

MNC045-169-260245-
/O.CON.KARX.SV.W.0025.000000T0000Z-180526T0245Z/
Winona MN-Fillmore MN-
914 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN WINONA AND NORTHEASTERN FILLMORE COUNTIES...

At 913 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to 9 miles southeast of St. Charles to
Lanesboro, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Rushford around 930 PM CDT. 

Other locations impacted by these severe thunderstorms include
Rushford Village, Saratoga, Highland, Hart and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9210 4385 9208 4390 9208 4400 9205
      4394 9173 4360 9173 4371 9214
TIME...MOT...LOC 0213Z 283DEG 31KT 4399 9192 4389 9191 4374 9200 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
372 
WWUS53 KARX 260228
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
928 PM CDT FRI MAY 25 2018

MNC045-169-260245-
/O.CON.KARX.SV.W.0025.000000T0000Z-180526T0245Z/
Winona MN-Fillmore MN-
928 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN WINONA AND NORTHEASTERN FILLMORE COUNTIES...

At 928 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Lewiston to Rushford to 6 miles
southeast of Lanesboro, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
southwestern Winona and northeastern Fillmore Counties, including the
following locations: Rushford Village, Highland, Hart, Fremont and
Arendahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9173 4360 9173 4368 9203 4384 9198
      4398 9194
TIME...MOT...LOC 0228Z 287DEG 29KT 4391 9179 4381 9178 4366 9187 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
223 
WWUS53 KARX 260234
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
934 PM CDT FRI MAY 25 2018

MNC045-169-260243-
/O.CAN.KARX.SV.W.0025.000000T0000Z-180526T0245Z/
Winona MN-Fillmore MN-
934 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA AND
NORTHEASTERN FILLMORE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds to 45 
mph are still expected with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

LAT...LON 4394 9173 4360 9173 4368 9203 4384 9198
      4398 9194
TIME...MOT...LOC 0232Z 283DEG 31KT 4390 9176 4380 9175 4365 9184 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:33 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 25, 6:33 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 25 2018

First line of showers and thunderstorms has moved south and east
of TAF airfields. A secondary broken line of storms extends from
south central MN into west-central WI. The evolution of this line
is uncertain given weak forcing and diminishing instability into
the evening. Will keep TAFs dry for now, but may need to amend if
storms hold together or become more widespread.

Otherwise, expect VFR conditions at KLSE/KRST through the period
with light winds from the south-southwest, eventually turning to
the west-southwest Saturday morning.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rogers
Hazardous weather outlook, May 25, 5:15 AM CDT, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Local storm report, May 25, 7:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     EDGEWOOD                42.65N 91.40W
05/25/2018  M41 MPH          CLAYTON            IA   PUBLIC

&&
Local storm report, May 25, 8:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     4 SW WEST CONCORD       44.12N 92.96W
05/25/2018  M50 MPH          DODGE              MN   TRAINED SPOTTER

&&
Local storm report, May 25, 8:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     WAUZEKA                 43.09N 90.88W
05/25/2018  E60 MPH          CRAWFORD           WI   PUBLIC

&&
Local storm report, May 25, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             OELWEIN                 42.68N 91.92W
05/25/2018  E1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

&&
Special weather statement, May 25, 8:34 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
834 PM CDT FRI MAY 25 2018

IAZ008-018-260215-
Floyd-Mitchell-
834 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MITCHELL AND NORTHERN
FLOYD COUNTIES...

At 833 PM CDT, a strong thunderstorm was located 8 miles southwest of
St. Ansgar, or 10 miles west of Osage, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Charles City, Osage, St. Ansgar, Riceville, Floyd, Mitchell,
Colwell, Orchard, Rock Creek, Idlewilde State Park, Brownville,
Colwell County Park, Osage Spring Park, and Howardville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4338 9302 4339 9255 4304 9255 4317 9302
TIME...MOT...LOC 0133Z 285DEG 27KT 4328 9302

Hollan
Local storm report, May 25, 8:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     4 N STEWARTVILLE        43.91N 92.50W
05/25/2018  M60 MPH          OLMSTED            MN   ASOS

            ROCHESTER INTERNATIONAL AIRPORT OFFICIAL
            OBSERVATION.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:39 PM CDTSevere Thunderstorm WarningARXDodge51 min
May 25, 8:15 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
May 25, 9:43 PM CDTSpecial Weather StatementARXHouston47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.